Log in
ADHD Parents Together
8,696 members2,825 posts

son can't take adhd meds

My adhd 9 year old had a DNA medicine test done because every adhd medication either made him break out in hives or vomit, he is unable to take any adhd meds or anxiety meds... school has been rough this year... any suggestions

12 Replies
oldestnewest

Yes, have you talked to a pharmacist? I have heard that many times when someone is allergic it is due to the "filler" that is in the pill. So I would contact the pharmacist and ask if they have a different version of the drug. Many major hospitals have a different version. So if you know which drug is best for him you can ask for the alternative drug. If the pharmacist won't help you call the company that makes that drug and see what they say.

For example: UCSF ( in San Francisco) has two different pain killers and the one they have has a different compound. My father-in-law thought he was allergic and they told him this information and when he recently had surgery he was able to take a pain killer for the first time.

I hope this helps, let us know if you are successful.

1 like
Reply

Hi there. May I ask if you only focused on trying the meds the DNA test recommended? The reason I ask is I also had that test done for my son and meds they recommended he shouldn’t use turned out to be the best fit for him. My son’s psychiatrist didn’t hold much faith in the test results.

1 like
Reply

I had genetic testing donde for my son and it showed that stimulant meds were far more likely to cause side effects than in kids with a different genetic makeup. It also showed that Clonidine and Strattera had no know genetic interactions. Some meds in the "Miscellaneous Stimulants" category showed a tendency to require an increased dose because of how they are metabolized. Guanfacine is the one we are using now and it's helping him regulate his moods somewhat better. The long acting form is Intuniv. Sometimes L-methylfolate and Omega-3s are indicated. Don't give up! Check out the report for yourself and talk with his provider about other options. Behavior modification has helped my 7yo some as well. And don't forget to involve the school - they can help with accommodations whether they be formalized in a 504 or IEP or less formal with his teacher. (Though I recommend getting it in writing!) Best of luck - to all of us. This is not an easy road to travel but at least we have each other! Be Well

2 likes
Reply

Can you tell me more about Guanfacine? My son takes Vyvanse (20-30mg) and he has recently told me it makes him feel grumpy, sad and has hot flashes. He hates it and now is asking to stop taking it. I am considering asking about Guanfacine. Do you find it works? My son needs help with focus during school and during homework- That's really his biggest issue. He is not overly active or disruptive or even impulsive. I just need to fine meds that can help him pay attention in school. I'm so worried about this!

Reply

I don't think that Guanfacine directly helps with attention in the way that the stimulants do. For my son, it has helped him manage his emotions and impulsivity - he's better at self-regulating. This, of course, makes it easier for him to concentrate. Some people take Guanfacine in conjunction with stimulants like Vyvanse to help with side-effects like anxiety and sleeplessness. Reading your description of your son's issues with Vyvanse and his specific needs, I don't get the sense that it would be the best fit for him - but of course, it's worth discussing with his doc. I don't know how many stimulants you've tried but if it's been a few then there are other meds like Strattera and even Wellbutrin that can help. I haven't tried them with my son yet so I can't comment on how they work. In my personal experience, stimulants have caused hot flashes and at the wrong (too high) dose have a caffeinating effect. But I was never grumpy or sad. I feel for your boy. It is so frustrating trying to find the right medicine or combo! I'm wondering if he were on a lower dose of Vyvanse if those side-effects might let up. Dosing is just as important as finding the right compound. Does Vyvanse help him concentrate? If so, I'd pursue dosage changes or different stimulants. If not, I'd research other options in conjunction with his doctor. I wish I could do more! My thoughts are with you.

Reply

Thank you so much. He never liked the Vyvanse but when we first started he seemed fine (20mg). Then after a while I felt like it wasn't working so we went to 30. That always seemed a bit too high so I would cut the pill and try to pour 25 mg into his juice. The problem is really that I don't give it to him on weekends and holidays, so on Mondays he struggles with taking it again. My pediatrician insisted I give it to him daily because "ADHD affects all parts of his life, not just school AND it will help him get used to it." I told her that no matter what she says, I'm not giving it to him on weekends - He is already thin, and it definitely has affected his mood and personality to a degree. He is so funny and talkative when he's not on it- So I refuse (at this point ) to make him take it every day- Maybe when he's 17 and driving or has too much hw on the weekends to deal without it, but not now. I'm trying to figure out what he can take that will not make his feel bad but will help him focus. HE HATES HOMEWORK TOO! - I'd prefer a non-stimulant. So I will take him back to Dr and discuss. I read that the Guanfacine helps with focus in ADHD kids but my doctor did not tell me that- I only read that. TY for your reply. I really appreciate it

Reply

You know your son better than anyone. Trust your gut. If you don't feel comfortable with what the doc is telling you, say so and if you don't like his reply, shop for another doctor. That's a weird way to put it but doctors are supposed to serve their patients. I do think that it's good to keep kids on their ADHD medication on weekends - but only when it's working. If your son isn't himself on the medication, it doesn't matter how focused he is, it's not working for him. If medication isn't improving the quality of his life - his whole life cuz he's so much more than grades - I personally don't think it's working. But that's my opinion and like I said, trust YOUR gut. And keep the conversation going with your son. I'd give anything to be able to climb into my kiddo's head just to know what he's experiencing. At the same time, I am thoroughly enjoying the process of getting to know him. Be Well!

2 likes
Reply

I agree - if your son isn’t himself, then a dosage tweak or new stimulant may be in order. Stimulants really are the best if his prime issue is focus. But they can lead to evening grumpiness, which the non-stimulants can be added to help with.

My son also primarily has focus issues at school. He’s otherwise well behaved and initially only diagnosed as ADHD-Inattentive. Though we have severe impulse control issues at home, and finally got the diagnosis changed to Combined, even though he doesn’t present the Hyperactivity in a typical way. My point being, what we need to address issues at home are not the same as what we need to address issues at school.

1 like
Reply

every med works different, he does ok on guanfacine but it turn out he needed a prescription folic medical food, hes doing awsome now!

2 likes
Reply

Thanks for the update, such great news.

Reply

Have you thought of homeschool?

Reply

How do you get DNA testing for medication matching done?

Reply

You may also like...